Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 4, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 7, 2013, 7:34 PM CDT for Republic County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 7, 2013, 7:34 PM CDT (00:34 UTC)
- Expired
- Apr 7, 2013, 8:15 PM CDT
- In force
- 41 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
County Republic County, KS
The radar
The Grand Island radar (KUEX), 71 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.6 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2619 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
663
WUUS53 KTOP 080034
SVRTOP
KSC157-080115-
/O.NEW.KTOP.SV.W.0004.130408T0034Z-130408T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
734 PM CDT SUN APR 7 2013
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 815 PM CDT
* AT 729 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES WEST OF
LOVEWELL STATE PAR...AND MOVING EAST AT 40 MPH.
HAZARD...QUARTER SIZE HAIL AND 70 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS. SPOTTERS ESTIMATED WIND GUSTS
UPWARDS OF AROUND 70 MPH 1 MILE SOUTH OF BURR OAK AT 715 PM.
IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT
CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
MOBILE HOMES...ROOFS AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
BELLEVILLE...COURTLAND...REPUBLIC AND SCANDIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4001 9760 3973 9760 3975 9794 3990 9794
4000 9794 4001 9793
TIME...MOT...LOC 0033Z 269DEG 33KT 3987 9813
HAIL...1.00IN
WIND...70MPH
$$
HENNECKE1 follow-up statement
158
WWUS53 KTOP 080114
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
814 PM CDT SUN APR 7 2013
KSC157-080124-
/O.EXP.KTOP.SV.W.0004.000000T0000Z-130408T0115Z/
REPUBLIC-
814 PM CDT SUN APR 7 2013
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN REPUBLIC COUNTY WILL
EXPIRE AT 815 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.
LAT...LON 4001 9760 3973 9760 3975 9794 3990 9794
4000 9794 4001 9793
TIME...MOT...LOC 0114Z 269DEG 33KT 3988 9764
$$
HENNECKEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 6:40 PM CDT, 54 minutes earlier.
Area forecast discussion, Apr 7, 6:40 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 640 PM CDT SUN APR 7 2013 .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 255 PM CDT SUN APR 7 2013 19Z WATER VAPOR IMAGERY SHOWS A QUASI-ZONAL FLOW ACROSS THE PLAINS WITH A LOW AMPLITUDE SHORTWAVE MOVING ACROSS THE CO AND NM ROCKIES. AT THE SURFACE A TROUGH OF LOW PRESSURE IN THE LEE OF THE ROCKIES HAS STRENGTHENED AND CAUSED SOUTH AND SOUTHEAST WINDS TO INCREASE BRINGING BETTER MOISTURE NORTH INTO SOUTHERN AND EASTERN KS. THE UPPER WAVE IS EXPECTED TO MOVE ACROSS THE STATE THIS EVENING...AND TRIGGER ADDITIONAL THUNDERSTORM DEVELOPMENT ACROSS CENTRAL KS. THIS ACTIVITY SHOULD MOVE ACROSS NORTHEAST KS THROUGH THE EVENING. 18Z RUC SHOWS THE BETTER INSTABILITY CURRENTLY OVER SOUTHERN KS WHERE THE DEWPOINTS ARE IN THE UPPER 50S. AS THE SOUTHERLY WINDS CONTINUE TO BRING THE MOISTURE AND INSTABILITY INTO EAST CENTRAL KS...THERE IS THE POTENTIAL THAT ANY CONVECTION IN SOUTH CENTRAL KS COULD MOVE INTO THE AREA AND REMAIN ORGANIZED ENOUGH FOR A SEVERE THREAT. PERHAPS THE GREATER THREAT FOR SEVERE WEATHER MAY COME FROM ANY THUNDERSTORM DEVELOPMENT IN CENTRAL KS THAT MOVES IN FROM THE WEST THIS EVENING. MODELS SHOW LOW LEVEL SHEER INCREASING AS THE LOW LEVEL JET INCREASES. HOWEVER THE RAP CONTINUES TO SHOW THE BEST INSTABILITY REMAINING ACROSS CENTRAL AND SOUTHERN KS AND ALONG THE SOUTHWESTERN EDGE OF THE FORECAST AREA. THERE COULD BE A SHORT WINDOW FOR SEVERE WEATHER IF DISCRETE STORMS WERE ABLE TO FORM AND MOVE INTO THE AREA. GIVEN THE INCREASING 0-1KM SHEER PARAMETERS...A TORNADO CAN NOT BE RULED OUT EITHER. EVENTUALLY STORMS SHOULD BECOME MORE ELEVATED WITH CELL MERGERS DISRUPTING UPDRAFT ORGANIZATION. THINK THAT AS THE UPPER LEVEL WAVE PASSES EAST AROUND MIDNIGHT...PRECIP CHANCES WILL QUICKLY DIMINISH OVERNIGHT. OVERNIGHT LOWS SHOULD BE PRETTY MILD WITH CONTINUED SOUTH WINDS AND MOSTLY CLOUDY SKIES PREVENTING MUCH IN THE WAY OF RADIATIONAL COOLING. SOME OF THE OBJECTIVE GUIDANCE HAS LOW STRATUS MOVING IN WITH CONTINUED MOISTURE ADVECTION FROM THE SOUTH. THEREFORE KEPT AT LEAST MOSTLY CLOUDY SKIES IN THE FORECAST FOR TONIGHT. FOR MONDAY FORECAST SOUNDINGS SHOW AN ELEVATED MIXED LAYER MOVING OVER THE FORECAST AREA WITH LITTLE IN THE WAY OF LARGE SCALE FORCING OR SURFACE BASED LIFT. BECAUSE OF THIS HAVE REMOVED POPS FOR MUCH OF THE DAY THINKING THE BOUNDARY LAYER WILL REMAIN CAPPED. THE FORECAST DOES SHOW CHANCES BEGINNING TO INCREASE LATE IN THE DAY AS DAY TIME HEATING COULD CAUSE THE CAP TO WEAKEN ACROSS NORTH CENTRAL KS. DEPENDING ON WHETHER THE LOW CLOUDS DEVELOP OR NOT...HIGHS SHOULD MAKE IT INTO THE 70S. DID LOWER HIGHS A COUPLE DEGREES ACROSS EAST CENTRAL KS WHERE CLOUDS ARE EXPECTED TO PERSIST LONGER. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 255 PM CDT SUN APR 7 2013 BY THE EVENING HOURS ON MONDAY...A CONSIDERABLE EML MOVES OVER THE MAJORITY OF THE CWA. HAVE BACKED OFF ON POPS AS A RESULT ALONG AND SOUTH OF I70...AND MAY NEED TO BACK OFF EVEN MORE. TO THE NORTH...THE CAP IS MUCH WEAKER...AND WOULD ANTICIPATE THAT BY SUNRISE THERE WILL BE ENOUGH LIFT FROM THE LEADING WAVE AS WELL AS CONVERGENCE IN THE LLJ AND THE SURFACE TROF FOR A LINE OF THUNDERSTORMS ALONG THE KS NEBRASKA BORDER. COLD FRONT TO THE WEST IS CONCURRENTLY SURGING TO THE SOUTHEAST AND MAY IMPINGE ON THE FAR NW CORNER OF THE CWA BY AROUND 12Z TUESDAY...AND WILL CARRY HIGHEST POPS TO THE NW. CONDITIONS BY 12Z TUESDAY WILL BE IMPACTED BY PREVIOUS NIGHTS WEATHER...BUT STILL APPEARS THAT LATE MORNING INTO THE EVENING HOURS WILL BE THE GREATEST RISK FOR OUR FORECAST AREA FOR STRONG TO SEVERE STORMS. THE DRYLINE AND FRONT COME TOGETHER OUT IN WESTERN KANSAS IN THE MORNING AND BOTH MERGE AND MOVE INTO THE WESTERN COUNTIES BY EARLY AFTERNOON. EC AND GFS SLIGHTLY SLOWER AND COULD ALLOW FOR A BIT MORE BUILDUP OF INSTABILITY ACROSS THE EAST BEFORE THE FRONT SURGES THROUGH LATE DAY. WITH WINDS THROUGH THE COLUMN NEARLY RUNNING PARALLEL TO THE FRONT...DISCRETE CELLS THAT INITIALLY FORM MAY EVOLVE QUICKLY INTO A LINE THAT ADVANCES ACROSS THE CWA THROUGH THE EVENING HOURS. THIS WOULD MAKE SEVERE WINDS THE PRIMARY CONCERN...ALTHOUGH WITH A QUICK INCREASE IN WIND SPEEDS IN THE LOW LEVELS AND GOOD LOW LEVEL HELICITY CANT RULE OUT ISOLATED TORNADOES...ESP IN EARLY ONSET OF THE CONVECTION AND IN ANY STORMS THAT CAN FORM OUT IN THE WARM SECTOR. TUESDAY NIGHT THROUGH FRIDAY BRING AN UNSEASONABLY COOL PERIOD AS THE UPPER LOW CONTINUES TO DRAW COLDER AIR INTO THE PLAINS THROUGH THE END OF THE WEEK. DAYTIME HIGHS WED WILL STRUGGLE TO REACH 40S WHILE THURS AND FRI MAKE A SLOW CLIMB INTO THE MIDDLE 50S. BY THE WEEKEND SOUTHERLY FLOW AT THE SURFACE AND WESTERLY FLOW ALOFT BRING TEMPERATURES BACK TOWARD NORMAL WITH SOME CHANCES FOR RAIN WITH SOME WEAK WAVES IN THE FLOW. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 639 PM CDT SUN APR 7 2013 FOR 00Z TAFS...MAIN FOCUS CONTINUES TO BE ON THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS THIS EVENING. SHORT-RANGE MODELS SHOW MORE WIDESPREAD SCATTERED ACTIVITY DEVELOPING THROUGH THE EVENING HOURS...IN WHICH CIG/VIS MAY DROP DOWN TO MVFR CONDITIONS AT TIMES. MOST OF THIS ACTIVITY IS LOOKING TO PROGRESS EAST OF THE TAF SITES DURING THE EARLY OVERNIGHT HOURS...HOWEVER SOUNDINGS SHOW PLENTY OF LOW LEVEL MOISTURE REMAINING IN PLACE BEHIND THE PRECIPITATION...RESULTING IN CIG/VIS POSSIBLY DROPPING DOWN TO IFR CONDITIONS THROUGH MID MORNING BEFORE MIXING OUT AND LIFTING TO MVFR CONDITIONS DURING THE LATE MORNING AND AFTERNOON HOURS. WINDS THROUGH THE PERIOD WILL PREVAIL OUT OF THE SOUTH. ACH && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...WOLTERS LONG TERM...CRAVEN AVIATION...HENNECKE
Hazardous weather outlook, Apr 7, 3:39 PM CDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 339 PM CDT SUN APR 7 2013 KSZ008>012-020>024-026-034>040-054>056-058-059-082045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 339 PM CDT SUN APR 7 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE DEVELOPING INTO THE EVENING HOURS...ESPECIALLY ALONG AND SOUTH OF I 70. SOME OF STRONGER STORMS MAY BE CAPABLE OF PRODUCING HAIL TO THE SIZE OF QUARTERS AS WELL AS STRONG GUSTY WINDS. THUNDERSTORMS SHOULD THEN BEGIN TO SHIFT EAST OF THE AREA AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE WILL BE SEVERAL CHANCES FOR MORE THUNDERSTORMS ACROSS THE ENTIRE AREA FROM MONDAY THROUGH TUESDAY NIGHT. THE MOST LIKELY TIMEFRAME FOR STRONG TO SEVERE THUNDERSTORMS WILL BE MONDAY NIGHT TO THE NORTH AND WEST OF INTERSTATE 70...THEN AGAIN ACROSS THE ENTIRE AREA TUESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Special weather statement, Apr 7, 5:09 PM CDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
509 PM CDT SUN APR 7 2013
KSZ034-072300-
OTTAWA-
509 PM CDT SUN APR 7 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OTTAWA COUNTY...
THROUGH 600 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 25 MPH
ACROSS PORTIONS OF EASTERN OTTAWA COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE
HAIL...WINDS UP TO 40 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD
BE AFFECTED INCLUDE BENNINGTON AND WELLS.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3906 9776 3922 9754 3908 9737 3906 9737
3895 9756 3895 9763
TIME...MOT...LOC 2208Z 229DEG 17KT 3901 9766Special weather statement, Apr 7, 7:02 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 702 PM CDT SUN APR 7 2013 KSZ008-020-080030- CLOUD-REPUBLIC- 702 PM CDT SUN APR 7 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL REPUBLIC AND NORTHWESTERN CLOUD COUNTIES... THROUGH 730 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 25 MPH ACROSS PORTIONS OF SOUTH CENTRAL REPUBLIC AND NORTHWESTERN CLOUD COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...WINDS UP TO 40 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE CONCORDIA AIRPORT...CONCORDIA AND NORWAY. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED. && LAT...LON 3980 9768 3964 9742 3944 9773 3955 9792 TIME...MOT...LOC 0002Z 221DEG 23KT 3952 9780
Local storm report, Apr 7, 7:31 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
731 PM CDT SUN APR 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 3 ESE JAMESTOWN 39.59N 97.81W
04/07/2013 E1.00 INCH CLOUD KS TRAINED SPOTTER
RANGED FROM PEA TO QUARTER SIZE HAIL
&&
KSANDERSThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 7, 7:02 PM CDT | Special Weather Statement | TOP | Cloud | 28 min |
| Apr 7, 7:15 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 30 min |
| Apr 7, 7:48 PM CDT | Special Weather Statement | TOP | Jefferson | 27 min |
| Apr 7, 8:11 PM CDT | Special Weather Statement | TOP | Pottawatomie | 49 min |
| Apr 7, 10:39 PM CDT | Special Weather Statement | TOP | Atchison | 36 min |
| Apr 7, 10:53 PM CDT | Special Weather Statement | TOP | Jefferson, Shawnee | 52 min |
| Apr 7, 11:45 PM CDT | Special Weather Statement | TOP | Jefferson | 30 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.